Children with a family history of mental illness may have an increased risk of experiencing psychotic symptoms when taking stimulants, according to a new study.
Researchers say the findings point to the need to monitor children closely when prescribing such medications.
“We saw a very clear relationship. When children take these stimulant medications commonly taken for attention-deficit/hyperactivity disorder (ADHD), they are more likely to experience very unusual perceptions, seeing things people don’t see, hearing things other people don’t hear, essentially hallucinations,” said Rudolf Uher, M.D., Ph.D., MRCPsych, associate professor in the Department of Psychiatry at Dalhousie University, Nova Scotia, Canada.
Stimulants already were known to have the potential to produce psychotic symptoms because they are dopamine agonists, but such effects are rare, according to the study “Stimulant Medication and Psychotic Symptoms in Offspring of Parents with Mental Illness” (MacKenzie LE, et al. Pediatrics. Dec. 30, 2015, www.pediatrics.org/cgi/doi/10.1542/peds.2015-2486).
To look at potential ties with family history, researchers interviewed 141 children and young adults up to age 21 who had at least one parent with severe mental illness like major depressive disorder, bipolar disorder or schizophrenia.
They found 62.5% of the 24 participants who had taken stimulants experienced psychotic symptoms compared to 27.4% of the 117 participants who had not taken the drugs.
Researchers looked more closely at participants with a diagnosis of ADHD, some of whom were not taking medication, and determined the stimulants were associated with psychotic symptoms, not ADHD.
The study had several limitations, including no comparison group of children without family history of mental illness. In addition, the study could not prove causality, it did not compare different stimulants and the sample size was too small to compare children whose parents had different disorders.
Dr. Uher said he was surprised to see the magnitude of the association between stimulants and psychotic symptoms and advised pediatricians to be aware of patients’ family history of mental illness. He also recommended asking them if they are seeing or hearing anything unusual because they may not volunteer the information.
“In no way should this be taken as we should not treat ADHD in children with family history of mental illness. … This is really just about being cautious,” he said.